Alert archive / Arizona / Wind Advisories in 2023

Wind Advisory 35, NWS Las Vegas, NV

September 28, 2023Mohave County, Arizona; Lincoln County, Nevada; San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Sep 28, 2023, 11:14 AM MST for Mohave County, Arizona; Lincoln County, Nevada; San Bernardino County, California. It took effect at Sep 29, 2023, 8:00 PM MST. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Sep 28, 2023, 11:14 AM MST (18:14 UTC)
In effect from
Sep 29, 2023, 8:00 PM MST
Expired
Sep 30, 2023, 11:00 PM MST
In force
27 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA, Lincoln County, NV

The radar

The Las Vegas radar (KESX), 40 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 6.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3566 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

854 
WWUS75 KVEF 281814
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1114 AM PDT Thu Sep 28 2023

AZZ001-003-292200-
/O.NEW.KVEF.WI.Y.0035.230930T1700Z-231001T0300Z/
Northwest Plateau-Northwest Deserts-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, 
Dolan Springs, Valentine, Wikieup, and Yucca
1114 AM MST Thu Sep 28 2023

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MST SATURDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northwest Plateau and Northwest Deserts.

* WHEN...From 10 AM to 8 PM MST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Areas of blowing dust will be possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
6 follow-up statements
060 
WWUS75 KVEF 290938
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
238 AM PDT Fri Sep 29 2023

CAZ523-292145-
/O.EXB.KVEF.WI.Y.0035.230930T0300Z-231001T0600Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
238 AM PDT Fri Sep 29 2023

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 PM PDT
SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Mojave Desert.

* WHEN...From 8 PM this evening to 11 PM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Areas of blowing dust will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NVZ015-292145-
/O.EXA.KVEF.WI.Y.0035.230930T1700Z-231001T0300Z/
Lincoln County-
Including Caliente, Pioche, Panaca, Hiko, Alamo, and Rachel
238 AM PDT Fri Sep 29 2023

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM PDT SATURDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Lincoln County.

* WHEN...From 10 AM to 8 PM MST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Areas of blowing dust will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ001-003-292145-
/O.CON.KVEF.WI.Y.0035.230930T1700Z-231001T0300Z/
Northwest Plateau-Northwest Deserts-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, 
Dolan Springs, Valentine, Wikieup, and Yucca
238 AM MST Fri Sep 29 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM MST
SATURDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northwest Plateau and Northwest Deserts.

* WHEN...From 10 AM to 8 PM MST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Areas of blowing dust will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
359 
WWUS75 KVEF 292109
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
209 PM PDT Fri Sep 29 2023

CAZ523-300900-
/O.CON.KVEF.WI.Y.0035.230930T0300Z-231001T0600Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
209 PM PDT Fri Sep 29 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO
11 PM PDT SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Mojave Desert.

* WHEN...From 8 PM this evening to 11 PM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Areas of blowing dust will be possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ001-003-NVZ015-300900-
/O.CON.KVEF.WI.Y.0035.230930T1700Z-231001T0300Z/
Northwest Plateau-Northwest Deserts-Lincoln County-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, 
Dolan Springs, Valentine, Wikieup, Yucca, Caliente, Pioche, 
Panaca, Hiko, Alamo, and Rachel
209 PM PDT Fri Sep 29 2023 /209 PM MST Fri Sep 29 2023/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM PDT /10 AM MST/ TO
8 PM PDT /8 PM MST/ SATURDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northwest Plateau and Northwest Deserts.

* WHEN...From 10 AM to 8 PM MST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Areas of blowing dust will be possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
801 
WWUS75 KVEF 300859
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
159 AM PDT Sat Sep 30 2023

CAZ523-302200-
/O.CON.KVEF.WI.Y.0035.000000T0000Z-231001T0600Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
159 AM PDT Sat Sep 30 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Mojave Desert.

* WHEN...Until 11 PM PDT this evening

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Areas of blowing dust will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ001-003-NVZ015-302200-
/O.CON.KVEF.WI.Y.0035.230930T1700Z-231001T0300Z/
Northwest Plateau-Northwest Deserts-Lincoln County-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, 
Dolan Springs, Valentine, Wikieup, Yucca, Caliente, Pioche, 
Panaca, Hiko, Alamo, and Rachel
159 AM PDT Sat Sep 30 2023 /159 AM MST Sat Sep 30 2023/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM PDT /10 AM MST/
THIS MORNING TO 8 PM PDT /8 PM MST/ THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northwest Plateau and Northwest Deserts.

* WHEN...From 10 AM this morning to 8 PM this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Areas of blowing dust will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
096 
WWUS75 KVEF 301725
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1025 AM PDT Sat Sep 30 2023

AZZ001-003-NVZ015-010300-
/O.CON.KVEF.WI.Y.0035.000000T0000Z-231001T0300Z/
Northwest Plateau-Northwest Deserts-Lincoln County-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, 
Dolan Springs, Valentine, Wikieup, Yucca, Caliente, Pioche, 
Panaca, Hiko, Alamo, and Rachel
1025 AM PDT Sat Sep 30 2023 /1025 AM MST Sat Sep 30 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT /8 PM MST/ THIS
EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northwest Plateau and Northwest Deserts.

* WHEN...Until 8 PM this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Areas of blowing dust will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ523-010300-
/O.CON.KVEF.WI.Y.0035.000000T0000Z-231001T0600Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
1025 AM PDT Sat Sep 30 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Mojave Desert.

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Areas of blowing dust will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
291 
WWUS75 KVEF 010241
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
741 PM PDT Sat Sep 30 2023

AZZ001-003-NVZ015-010345-
/O.EXP.KVEF.WI.Y.0035.000000T0000Z-231001T0300Z/
Northwest Plateau-Northwest Deserts-Lincoln County-
Including Colorado City, Pipe Spring National Monument, Tuweep, 
Mt Trumbull, Western Grand Canyon, Kingman, Golden Valley, 
Dolan Springs, Valentine, Wikieup, Yucca, Caliente, Pioche, 
Panaca, Hiko, Alamo, and Rachel
741 PM PDT Sat Sep 30 2023 /741 PM MST Sat Sep 30 2023/

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT /8 PM MST/ THIS
EVENING...

Wind gusts across Mohave and Lincoln Counties are no longer
gusting in excess of 40 mph. Wind speeds will continue to diminish
overnight. The wind advisory is set to expire at 8 pm. 

$$

CAZ523-010600-
/O.CON.KVEF.WI.Y.0035.000000T0000Z-231001T0600Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
741 PM PDT Sat Sep 30 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Western Mojave Desert.

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
726 
WWUS75 KVEF 010556
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1056 PM PDT Sat Sep 30 2023

CAZ523-010700-
/O.EXP.KVEF.WI.Y.0035.000000T0000Z-231001T0600Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
1056 PM PDT Sat Sep 30 2023

...WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING...

West or southwest winds across the western Mojave Desert of San
Bernardino County will gradually decrease overnight with gusts 
generallly less than 30 mph.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Sep 28, 1:32 AM MST, 9 hours 42 minutes earlier.

Area forecast discussion, Sep 28, 1:32 AM MST, 9 hours 42 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
132 AM PDT Thu Sep 28 2023

.SYNOPSIS...Above average temperatures will continue through
Friday before an area of low pressure moves into the southern
Great Basin, bringing much cooler temperatures, gusty winds, and
the chance of precipitation for the weekend.

&&

.SHORT TERM...Today and Friday

Pleasant conditions will continue across the forecast for another
day today. Early morning satellite images show an area of high
clouds passing across the southern third of the CWA. This cloud
area should exit the region by late morning, allowing for mostly
sunny skies this afternoon. Temperatures will remain warm, with
highs running a few degrees above seasonal averages. Readings will
cool a few degrees on Friday as the region begins to feel the
effects of a storm system approaching from the Pacific Northwest.
Southwest winds will also increase by Friday afternoon, with gusts
in the 20-30mph range possible in our favored wind belt.

.LONG TERM...Saturday through Wednesday

The forecast becomes a bit more interesting for the weekend. The
strong upper-level area of low pressure mentioned above will dig
through the western United States over the weekend, and as the
center of the low moves into the southern Great Basin, gusty
winds, much cooler temperatures, and a chance of precipitation
will enter the forecast. Initially, gusty winds will be the
primary concern, with speeds peaking Saturday afternoon. Continued
confidence exists in the locations of the gustiest winds,
generally along our favored wind belt from Barstow-Daggett through
Las Vegas to St. George, UT. The highest wind gusts are expected
in western San Bernardino County, eastern Lincoln County, and
Mohave County, with chances of 40 mph gusts of 50%, 90%, and 70%,
respectively, and wind advisories will likely be needed for these
areas.

Precipitation chances and amounts will depend on the exact
trajectory of this low-pressure system. Ensemble model means have
trended slightly westward, which lends to the possibility that the
majority of the moisture associated with this system will smack
into the Sierra Nevada Mountain Range and wring out before making
it into our CWA and leaving much of the area relatively dry. The
highest precipitation chances exist across Inyo County and the
southern Great Basin, though slight chances will remain as far
south as Laughlin/Bullhead City. Rainfall amounts range from 0.25
to 0.75 inches, with higher amounts in the higher elevations of
the Sierra and White Mountains. Elsewhere, amounts generally less
than 0.2" are possible.

The other big story with this system will be temperatures, which
will drop by about 20 degrees across the forecast area by Sunday.
This will also result in snow levels dropping below 8500 feet in
the Sierra and White Mountains. Snow is also possible on the
peaks of the Spring Mountains, although the amount of snow that
falls will depend entirely on how much moisture makes it up and
over the Sierra Nevada (or slips south of the Sierra... depending
on the trajectory). We will continue to monitor the forecast in
this area, as precipitation of any kind may impact the ongoing
Hilary repair efforts. The snowfall accumulation forecast
continues to increase for the eastern Sierra Slopes, with 1-3
inches possible near Aspendell and 2-5 inches near Whitney Portal,
so those hoping to chase the fall colors should keep an eye on
the forecast for this weekend.

Beyond Monday, the low-pressure system will move eastward. There
is quite a bit of uncertainty for the mid-week period, with some
models showing ridging building over the region while others show
the trough lingering through the period. Overall, dry conditions
and a gradual warming trend are expected, with temperatures
climbing back to near-seasonable levels by Wednesday.
&&

.AVIATION...For Harry Reid...Light and variable winds early this
morning will become east-southeast generally 5-8 knots before
southwest winds develop early this afternoon with gusts 15-20 knots.
Gusts will diminish around sunset with south-southwest components
less than 10 knots overnight. Mostly clear sky through the period.

For the rest of southern Nevada, northwest Arizona and southeast
California...Light winds this morning will increase this afternoon
with generally south-southwest winds across the region gusting 15-20
knots. Winds will decrease around sunset and remain light tonight.
Skies will be mostly clear through the period.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Planz
LONG TERM...Planz/Varian
AVIATION...Adair

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in Arizona, 2023Wind Advisories in Nevada, 2023Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.